Minnesota, 2023Blizzard and Winter Storm in Minnesota, March 16 to 17, 2023
March 16 to 17, 2023 · NWS MPX · 22 events in 22 counties and zones
A band of heavy precipitation developed on the northern side of a surface low that tracked from southern Minnesota into Wisconsin. This band of precipitation started as rain on the morning of March 16, but transitioned over to snow during the day as it moved northeast.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of heavy precipitation developed on the northern side of a surface low that tracked from southern Minnesota into Wisconsin. This band of precipitation started as rain on the morning of March 16, but transitioned over to snow during the day as it moved northeast. At the start of the event, temperatures were above freezing with wet roads, but they quickly become slush/snow covered as snowfall rates increased and northwest winds brought colder temperatures across the region.
Several sites reported 1/4 mile visibility under the heavy snow band that produced a narrow swatch of 2 to 5 inches from southwest Minnesota through northeast Minnesota. A few totals were over 6 inches near St Cloud Minnesota, and to the northeast. After the snow ended, northwest winds continue during the afternoon which led to blizzard conditions across western Minnesota. The blizzard conditions were confined to areas that had the heavy snow earlier in the day, so this wasn't a true ground blizzard, but also wasn't limited to the time snow was falling. This was more of a hybrid of the two, where the deep snow pack became glazed over, and the new snow continually blew on top if it which reduced visibility and led to drifted snow on roadways. Below are a few of the notable reports.
Blizzard: |There were 4 to 5 foot drifts in both Chippewa and Renville county which made roads impassible. Lac Qui Parle closed state highways including 212, which is rare for them. MNDOT declared travel not advised across many roads across several counties in western/southwest Minnesota. Several dispatchers reported visibility near zero during the height of the event, with dozens of cars in the ditch. There were a few rescues, but overall the tow trucks were running so people just waited in their car to get towed out. No shelters were open for this event.
Snowfall: |6.1 inches near Rice Minnesota.|6.5 inches near Onamia Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 16, 5:04 AM CST, 6 hours 56 minutes earlier.
Area forecast discussion, Mar 16, 5:04 AM CST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Thu Mar 16 2023
.UPDATE...
Issued at 600 AM CDT Thu Mar 16 2023
Updated for 12Z aviation discussion.
&&
.DISCUSSION...(Today through Wednesday)
Issued at 400 AM CDT Thu Mar 16 2023
KEY MESSAGES:
- Rain will turn to snow from west to east today with a few inches of
accumulation expected through this evening.
- Falling temperatures, strong winds, snow, and blowing snow will
make for hazardous travel later today and tonight.
- Considerably colder for Friday with wind chills remaining near or
below zero.
- Active pattern continues with another storm system mid to late next
week.
A mild and moist airmass is in place early this morning. Readings are
in the mid 30s to mid 40s, but are falling into the 20s over the
eastern Dakotas behind a cold front. This cold front will continue
eastward through the day and it's likely highs are being reached
now. Precipitation is breaking out over southern SD and will expand
northeastward through the morning. Most precipitation will begin as
rain, except perhaps over far western MN. Behind the front, the
thermal profile will plunge below freezing and a quick transition to
snow is expected. As the thermal profile nears freezing, there will
be a narrow window of sleet (maybe an hour or so) along the front.
Winds will increase rapidly as strong CAA advances in. Forecast
soundings still suggest peak gusts in the 40-45 kt range through the
evening. Conditions should deteriorate quickly by the evening commute
given the strong winds, subfreezing temperatures, moderate to heavy
snow, and areas of blowing snow. The shield of precipitation will
slide northeast this evening and should end across southern MN
between 22-23Z and east central MN/northwest WI from 01-03Z.
Forecasted accumulations haven't changed much overnight with a broad
area of 2 to 4 inches. Some locally higher totals are possible if a
training band of snow can establish itself behind the front as
several CAMs suggest. In that case, could see a couple 5 inch totals
with rates around an inch per hour, although given the relatively
short duration between the transition from rain to snow and the snow
ending, odds are pretty high most totals will land solidly in the 2
to 4 inch range.
The system will become negatively tilted and cyclonic flow will
continue into Saturday. Additional snow showers or flurries are
likely east of the MS River throughout this time. They shouldn't be
persistent enough to produce much meaningful accumulation. Much
colder air will be the main story with highs possibly only in the
teens region wide Friday and wind chills remaining near or below
zero.
The system will exit Sunday and a warming trend will take place
through at least midweek. Stout ridging ahead of the next system
should bring highs back into the 40s by Monday, with some chance at
50 across southern MN Tuesday or Wednesday.
The next system will begin ejecting eastward across the Rockies
Wednesday, then advancing to the Upper Midwest Thursday. More
widespread precipitation is anticipated and most of it should be rain
given the large scale pattern.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 600 AM CDT Thu Mar 16 2023
Low CIGs will continue to expand eastward ahead of the precipitation
this morning, with IFR and LIFR IFR CIGS quickly developing as winds
shift from southerly to northwesterly.
PCPN will begin during the early morning across western Minnesota
and spread east by the afternoon. 1 to 3 hours of MVFR rain or
rain/snow mix is likely at the onset of PCPN, before cooling temps
turn the rain over to snow by mid-morning out west & early afternoon
across western WI. VSBY will rapidly drop as the moderate to heavy
snow begins & will likely drop below 1 SM at times during the
afternoon. I've added TEMPO groups across a few sites to address
3/4SM or 1/2SM VSBYs. VSBY and CIGs will gradually improve from this
evening as PCPN tapers off. Northerly winds will increase as the
snow begins with sustained winds around 20-25 kts & gusts over 30 kts
likely.
KMSP... Light rain will start by 14z & the transition over to snow
by 19z. Visibility will rapidly decrease as the snow begins &
visibility down to 3/4SM looks likely between 20z to 23z. We will
likely include a TEMPO to account for these periods of lower
visibility once our confidence increases with timing.
/OUTLOOK FOR KMSP/
Fri...MVFR ceilings likely. -SN possible Wind NW 20G30 kts.
Sat...Chance MVFR ceilings. Wind NNW 15G25 kts.
Sun...VFR. Wind W 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 10 AM this morning to 7 AM CDT Friday
for Benton-Kanabec-Mille Lacs-Morrison-Sherburne-Stearns-
Wright.
Winter Weather Advisory until 7 AM CDT Friday for Chippewa-
Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-Swift-
Yellow Medicine.
Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT Friday
for Anoka-Blue Earth-Brown-Carver-Chisago-Dakota-Faribault-
Freeborn-Hennepin-Isanti-Le Sueur-Martin-McLeod-Nicollet-
Ramsey-Rice-Scott-Sibley-Steele-Waseca-Washington-Watonwan.
WI...Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT Friday
for Barron-Polk-Rusk-St. Croix.
&&
DISCUSSION...Borghoff
AVIATION...BPHHazardous weather outlook, Mar 16, 9:45 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT Thu Mar 16 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171545-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1045 AM CDT Thu Mar 16 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Rain will turn to moderate or heavy snow from west to east today
with accumulations of 2 to 4 inches. Strong winds will accompany
the snow, causing areas of blowing snow. Localized blizzard
conditions possible in western and southwest Minnesota.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds and patchy blowing snow are likely to continue into
Saturday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
jrb
Event by event
10 winter weather, 8 blizzard, 4 winter storm. Local standard time, as filed.
Winter Storm, Stearns
- When
- March 16, 12:00 PM CST to March 17, 12:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Most locations saw 3 to 5 inches of snow, with a few reports of just over 6 inches near the eastern county line. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. The combination of snow and strong winds created winter storm conditions.
Winter Storm, Morrison
- When
- March 16, 12:00 PM CST to March 17, 12:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Most locations saw 3 to 5 inches of snow, with a few reports of just over 6 inches. Little Falls received 5 inches, with higher amounts to the southeast. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. The combination of snow and strong winds created winter storm conditions.
Winter Storm, Benton
- When
- March 16, 12:00 PM CST to March 17, 12:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Most locations saw 3 to 5 inches of snow, with a few reports of just over 6 inches. Areas just east of Rice received 6.1 inches. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. The combination of snow and strong winds created winter storm conditions.
Winter Storm, Mille Lacs
- When
- March 16, 12:00 PM CST to March 17, 12:00 AM CST
- Where
- Mille Lacs forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Most locations saw 3 to 5 inches of snow, with a few reports of just over 6 inches. Areas near Onamia received 6.4 inches. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. The combination of snow and strong winds created winter storm conditions.
Winter Weather, Brown
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Watonwan
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Martin
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Martin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Sibley
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, McLeod
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Nicollet
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Stevens
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Pope
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Pope forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Todd
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Todd forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Winter Weather, Douglas
- When
- March 16, 12:00 PM CST to March 17, 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Precipitation started as rain and changed over to snow, with 1 to 3 inches of accumulation. Northwest winds increased as well with falling temperatures which led to blowing snow and icy roads.
Blizzard, Lac Qui Parle
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Several roads were closed in the county, including Hwy 212.
Blizzard, Yellow Medicine
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Several roads were closed in the county.
Blizzard, Kandiyohi
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Kandiyohi forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Conditions were worse out of town.
Blizzard, Chippewa
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Conditions were worse out of town, with some drifts 4 to 5 feet deep making roads impassible.
Blizzard, Renville
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Renville forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Conditions were worse out of town, with some drifts 4 to 5 feet deep making roads impassible.
Blizzard, Redwood
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Redwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Several roads were closed.
Blizzard, Swift
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Swift forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Several roads were closed.
Blizzard, Meeker
- When
- March 16, 3:00 PM CST to March 17, 7:00 AM CST
- Where
- Meeker forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
A band of rain changed over to snow, with visibility dropping to 1/4 mile. Northwest winds increased as the snow was ending, and temperatures fell below freezing. This led to icy roads with significant blowing snow. Several roads were closed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 16, 20233 deaths · 5 injured · 2 events
- Winter Weather in South Dakota, March 16 to 17, 20231 death · 5 injured · 24 events
- Tornadoes and Hail in Texas, March 16, 20232 injured · $1.2 million · EF1 · 59 events
- Avalanche in Colorado, March 16, 20231 death · 3 injured · 1 event
- Heavy Snow in Minnesota, March 16, 20231 death · 4 events
- Heavy Snow in Wisconsin, March 16 to 18, 2023$330,000 · 4 events
- Blizzard and Winter Weather in Minnesota, March 16 to 17, 20235 injured · 13 events
- Tornado and Hail in Oklahoma, March 16, 2023$7,000 · EF0 · 37 events
- Tornado in Puerto Rico, March 16, 2023$40,000 · EF0 · 1 event
- Winter Weather in South Dakota, March 16 to 17, 20232 injured · 9 events
- High Wind in Kansas, March 16, 202356 kt wind · 14 events
- Winter Weather in Iowa, March 16 to 17, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076618, 1076619, 1076620, 1076621, 1076626, 1076627, 1076628, 1076629, 1076630, 1076631, 1076632, 1076633, 1076634, 1076635, 1076608, 1076609, 1076610, 1076611, 1076612, 1076613, 1076614, 1076615.